Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2002, 4:07 PM CDT for Maries County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 18, 2002, 4:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Maries County, MO
The radar
The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:15 PM CDT | Hail 0.75 | Vichy, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2076 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
818 WUUS53 KSGF 182107 SVRSGF MOC125-182145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 407 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MARIES COUNTY IN MISSOURI * UNTIL 445 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF BELLE...OR 17 MILES SOUTHWEST OF OWENSVILLE. THE THUNDERSTORMS WERE NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... MARIES COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3829 9187 3811 9187 3808 9157 3832 9157 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:25 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 18, 2:25 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT THU JUL 18 2002 STRONG TO SEVERE STORMS DEVELOPED OVER THE CWA THIS AFTERNOON...WITH THE STRONGEST STORMS NOW PUSHING INTO SOUTHEAST ZONES. LATEST LAPS DATA SHOWS CAPES OF 1500 TO 2800 J/KG AND LIS AROUND -8...WHICH IS QUITE A BIT MORE UNSTABLE THAT THE PAST FEW DAYS. GOLFBALL HAIL FELL NEAR HIGHWAY 13 AROUND COLLINS AROUND 130 PM. LOOKS LIKE SHORTWAVE CURRENTLY COMING AROUND BASE OF UPPER LOW OVER CENTRAL MO WILL EXIT SOUTH CENTRAL MO AFTER 06Z. SO WILL CONTINUE WITH MAINLY EVENING STORMS IN WEST AND CENTRAL ZONES...AND CONTINUE THROUGH THE NIGHT IN THE SOUTHEAST. IF ETA PANS OUT...LOOKS LIKE SECONDARY WAVE WILL CLIP THE AREA SATURDAY MORNING AS UPPER LOW FINALLY PUSHES EAST OF THE AREA. SEE NO REASON TO CHANGE GOING FORECAST WITH POPS THROUGH SATURDAY AFTERNOON...AND DRY FOR THE REST OF THE WEEKEND. LATEST EXTENDED MODEL RUNS CONTINUE TO SHOW UPPER RIDGE OVER THE REGION THROUGH MONDAY...WITH SOME WEAKENING OVER THE CENTRAL U.S. BY MONDAY NIGHT AND TUESDAY...AND SURFACE BOUNDARY MOVING ACROSS THE AREA. WILL GO AHEAD AND INCLUDE A CHANCE OF STORMS FOR TUESDAY...AND LEAVE WEDNESDAY AND THURSDAY DRY FOR NOW...WITH SLIGHTLY COOLER TEMPS THAN EARLIER IN THE WEEK. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. TERRY
In the hours before
Local storm report, Jul 18, 1:41 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
141 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 SW COLLINS MO 1.75 INCH HAIL
07/18/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 1:49 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM HUMANSVILLE MO 1 INCH HAIL
07/18/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 2:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 3 N FORSYTH MO 60 MPH TSTM GUST
07/18/02 TANEY REPORTED BY STORM
SPOTTER.Local storm report, Jul 18, 2:48 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BUTTERFIELD MO .88 INCH HAIL
07/18/02 BARRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 3:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM FORSYTH MO 60 MPH TSTM GUST
07/18/02 TANEY LIMBS DOWN. REPORTED BY
PUBLIC.Local storm report, Jul 18, 4:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT THU JUL 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM JANE MO 1 INCH HAIL
07/18/02 MCDONALD REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:33 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 18, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 60 min |
| Jul 18, 1:19 PM CDT | Flash Flood Warning | SGF | Howell | 4 hr |
| Jul 18, 1:25 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk, St. Clair | 65 min |
| Jul 18, 1:49 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 41 min |
| Jul 18, 1:54 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 36 min |
| Jul 18, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| Jul 18, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 61 min |
| Jul 18, 3:31 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 59 min |
| Jul 18, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Jul 18, 4:40 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 6 hr |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 18, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 52 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 47 min |
| Jul 18, 6:31 PM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.